Need for and Use of Narcan Explained to Ludlow Rotary
 
The impact of drug addiction and its related overdose problem was the subject of a recent Ludlow Rotary Club (LRC).  Alastair Huntley, AmeriCorps alumnus and a harm reduction advocate, spoke to the members pf the LRC about the purpose of Narcan, technically known as naloxone, is a drug for restoring breathing to an overdosed person.
 
Huntley, introduced by Melanie Gulde, a LRC Rotarian and Program Director of Divided Sky, located in Ludlow, addressed the key questions of identifying someone suffering from an overdose, how to prepare the person for Narcan, and the need for quick contact to 9-1-1.  He outlined the important sequence needed to ensure that the Narcan was delivered:
 
1 – Check to see that it was an overdose
2 – Immediately contact 9-1-1
3 -  Administer the Narcan
4 – Position the victim properly
5 – Support the victim until 9-1-1 arrives
 
He noted that there were a variety of overdose signs to check for, chief among being inability to breath.  This will result in the lack of blood being pumped through the body.  One quick way to see this was via the fingernails which, when blood is slowed, will turn blue.
 
Huntley stressed the importance of contacting 9-1-1 to get medical assistance as quickly as possible.
 
The Narcan is a very simple matter to administer.  It is contained in a small pump which is pressed into the nostrils of the victim.  Immediately after administering the Narcan the victim should be lain on his/her side to help breathing return to normal.
 
The final step is important to ensure the victim remains in the correct position until 9-1-1 arrives.
 
Narcan is available from many health and drug avoidance programs.  Huntley distributed Narcan kits to the LRC members.